Illinois, 2012

Dense Fog in Illinois, December 7, 2012

December 7, 2012 · NWS PAH · 16 events in 16 counties and zones

Widespread dense fog blanketed most of southern Illinois except for a few locations such as Mount Vernon and Metropolis. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed most of southern Illinois except for a few locations such as Mount Vernon and Metropolis. Visibility was reduced to one-quarter mile or less. The dense fog was associated with light winds and high humidity in the vicinity of a warm front that was draped across southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 2:47 AM CST, 13 minutes earlier.

Area forecast discussion, Dec 7, 2:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 AM CST FRI DEC 7 2012

.SHORT TERM...(TODAY THROUGH SUNDAY EVENING)
ISSUED AT 229 AM CST FRI DEC 7 2012

FOG IS/WILL BE A FORECAST CHALLENGE EARLY THIS MORNING. VSBYS ARE
FLUCTUATING TO LOCALLY DENSE AT TIMES...BASICALLY TO THE NORTH/WEST
OF THE CONVECTIVE BAND OF SHOWERS THAT STRETCH ACROSS THE PENNYRILE
AND SOUTHERN JACKSON PURCHASE REGION OF WESTERN KENTUCKY. THIS PCPN
IS EXPECTED TO PIVOT NORTHWARD THRU AM...SO FOG LOOKS TO HAVE THE
BEST CHANCE TO BECOME LOCALLY DENSE ALONG/NORTH AND WEST OF THE OHIO
RIVER COUNTIES. A HEADLINE MAY BE NECESSARY.

A FRONTAL BOUNDARY LAYING ACROSS THE FA WILL HAVE UPPER LEVEL
SWLYS EJECTING WEAK PERTURBATONS OF ENERGY OVERTOP FA AND THE
RESIDUAL BOUNDARY...ALLOWING DEEP SEEDED MOISTURE TO BE TAPPED INTO
APPRECIABLY HIGH POPS THROUGH THE COURSE OF THE WEEKEND. POPS WILL
GRADUALLY SPIKE IN THE SAT NIGHT-SUN NIGHT TIME FRAME AS PRIMARY
UPPER TROF TAKES SHAPE AND ACTIVATES FRONT/PUSHES IT THRU FA.
ELEVATED INSTABILITY IS STILL SUPPORTIVE OF THUNDER BEGINNING THIS
EVENING AND CONTINUING THROUGH THE WEEKEND.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 229 AM CST FRI DEC 7 2012

THE LONG TERM PERIOD WILL START OFF WITH THE STRONG COLD FRONT
EXITING WESTERN KENTUCKY BY EARLY MONDAY MORNING. THE COLD FRONT
TIMING AND POST FRONTAL COLD ADVECTION IS A LITTLE SLOWER THAN
PREVIOUS MODEL RUNS. EVEN SO...SURFACE TEMPS WILL STRUGGLE TO REACH
40 DEGREES MONDAY DUE TO THE COMBINATION OF CLOUDY SKIES...BRISK
NORTH WINDS...AND LINGERING MORNING PRECIP. 850 MB TEMPS FALL TO
AROUND ZERO DURING THE DAY...WHICH IS A LITTLE WARMER THAN PREVIOUS
RUNS DUE TO THE SLOWER SPEED OF THE SYSTEM. PTYPE COULD POSSIBLY END
AS A LITTLE WET SNOW IN NORTHWEST COUNTIES...BUT ABOVE FREEZING SFC
TEMPS AND MINIMAL QPF SUGGEST NO IMPACTS.

THE MOST SIGNIFICANT CHANGE IN THE MODELS OVER THE PAST 24 HOURS
CONCERNS THE HANDLING OF A LARGE SCALE 500 MB TROUGH EARLY NEXT
WEEK. THERE IS CONSIDERABLE MODEL VARIABILITY REGARDING THE DETAILS
OF EMBEDDED SHORTWAVES WITHIN THE LARGE SCALE TROUGH. THE GFS/GFS
ENSEMBLE MEAN/ECMWF ALL VARY REGARDING THE SPEED AND LOCATION OF
PIECES OF ENERGY WITHIN THIS TROUGH...AND HOW THE TROUGH WILL LOOK
ONCE IT EMERGES FROM THE PLAINS TUESDAY NIGHT. THE MOST NOTABLE
DIFFERENCE IS SEEN IN THE LAST TWO RUNS OF THE ECMWF...WHICH SHOW
AN  EMBEDDED SHORTWAVE TROUGH INDUCING A SURFACE LOW OVER THE UPPER
TENNESSEE VALLEY /ALABAMA AREA/ MONDAY NIGHT. THE 00Z ECMWF
CONTINUES TO INDICATE THE SURFACE LOW WILL SPREAD PRECIP BACK
NORTHWARD INTO PARTS OF WESTERN KY MONDAY NIGHT. PTYPE WOULD BE AT
LEAST PARTIALLY FROZEN...WITH ECMWF 850 TEMPS FALLING TO AROUND
MINUS 4 OVERNIGHT. AFTER COLLABORATION WITH LMK/IND...WILL INTRODUCE
LOW CHANCE POPS FOR MONDAY NIGHT IN WESTERN KENTUCKY. GFS AND GFS
ENSEMBLE MEAN REMAIN DRY...PRECLUDING A HIGHER POP.

ON TUESDAY AND TUESDAY NIGHT...ALL MODELS AGREE ON DRY CONDITIONS
DESPITE THE 500 MB TROUGH APPROACHING FROM THE WEST. THERE MAY BE
SOME MID AND HIGH CLOUDINESS ASSOCIATED WITH THE TROUGH...WHICH WILL
AFFECT TEMPERATURES. TUESDAY APPEARS TO BE THE COLDEST DAY OF THE
WEEK...WITH 850 MB TEMPS FALLING TO AROUND MINUS 5. EVEN WITH FULL
SUN...HIGHS WILL AGAIN STRUGGLE TO REACH 40...WHICH IS 5 TO 10
DEGREES BELOW NORMAL.

MODEL CONSISTENCY IS GOOD FOR WEDNESDAY THROUGH THURSDAY. LOW LEVEL
FLOW WILL BECOME SOUTHWEST ON THE BACK SIDE OF THE RETREATING LOW
LEVEL RIDGE. THIS WILL BRING TEMPS BACK UP...THOUGH NOT AS WARM AS
THE AIR MASS THIS WEEKEND. A NEGATIVE NAO WILL PERSIST THROUGH THE
WEEK...SO THE AMOUNT OF WARMING SHOWN BY THE MODELS IS A LITTLE
SUSPECT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 229 AM CST FRI DEC 7 2012

IFR CIGS ARE HERE TO STAY AS SOUNDINGS AND TIME HEIGHT CROSS
SECTIONS REVEAL NEAR SATURATED LOWER TROP. SIMILARLY...AREAS
FOG/DRIZZLE WILL RESTRICT VSBYS TO IFR IN SOME LOCATIONS AND MVFR
WIDESPREAD. DURING THE DAY...WE COULD SEE IMPROVEMENT TO MVFR CAT
CIGS AND VSBYS HAVE A CHANCE AT IMPROVING TO VFR AS SOUTH WINDS
PICK UP...BUT THIS MAY TAKE TIL THE PM HOURS TO REALIZE TO
FRUITION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 6, 3:16 PM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CST THU DEC 6 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
316 PM CST THU DEC 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD
OF A SURFACE FRONT FRIDAY NIGHT INTO SATURDAY AS IT MOVES INTO THE
FORECAST AREA. THE FRONT WILL STALL OVER WESTERN KENTUCKY SATURDAY
BEFORE RETURNING NORTHWARD SATURDAY NIGHT...FOLLOWED BY A STRONGER
COLD FRONT WHICH WILL MOVE INTO THE AREA SUNDAY NIGHT. NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THOUGH
SUNDAY NIGHT ALONG AND NEAR THESE FRONTAL SYSTEMS.

THE PRIMARY HAZARDS FROM THE THUNDERSTORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT WILL BE PERIODS OF HEAVY RAINFALL AND LIGHTNING. IN
ADDITION...A FEW STORMS COULD PRODUCE STRONG WIND GUSTS...ESPECIALLY
LATE SUNDAY AND SUNDAY NIGHT ALONG AND AHEAD OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 7, 3:00 AM CST to 9:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421445, 421446, 421447, 421448, 421449, 421451, 421452, 421453, 421454, 421455, 421456, 421457, 421458, 421459, 421461, 421462.